Maryland, 2007Winter Storm and Winter Weather in Maryland, March 7, 2007
March 7, 2007 · NWS LWX · 11 events in 11 counties and zones
A strong clipper system developed over the Great Lakes March 6th and dove south across the Mid Atlantic on March 7th. Snow began along the western edge of the Allegheny Front shortly after midnight on March 7th and spread east overnight.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong clipper system developed over the Great Lakes March 6th and dove south across the Mid Atlantic on March 7th. Snow began along the western edge of the Allegheny Front shortly after midnight on March 7th and spread east overnight. |The highest snowfall reports came from Allegany County. Trained spotters in Frostburg, MD., reported 10 inches of snow. Snowfall amounts diminished further east, with an average of 1 to 3 inches reported across the Baltimore metro.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 6, 9:55 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 6, 9:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EST TUE MAR 6 2007
.SHORT TERM /REST OF TONIGHT/...
MAIN CHANGES NOTED IN THE MODELS THIS EVENING WAS A WEDGE OF
COLDER AIR REMAINING IN PLACE THROUGH WEDNESDAY EVENING EAST OF
THE BLUE RIDGE AND STRONGER H7/H5 FRONTOGENETIC FORCING FROM LOWER
SOUTHERN MD WESTWARD TO NORTHERN PORTIONS OF THE CENTRAL SHENANDOAH
VALLEY FROM 12Z WEDNESDAY THROUGH 00Z THURSDAY. RIGHT ENTRANCE
REGION OF THE JET WAS NOTED TO BE FURTHER SOUTH ON THE 18Z GFS
RUN. 15Z SREF ENSEMBLES SUPPORT COLDER TEMPERATURES EAST OF THE BLUE
RIDGE. WILL THEREFORE EXTEND SNOW ADVISORY SOUTH TO A LINE ROUGHLY
FROM SOUTHERN PAGE COUNTY VA TO ST MARYS COUNTY MD. LOWERED HIGH
TEMPERATURES ACROSS THIS AREA DUE TO STRONGER COLD AIR DAMMING AS WELL.
UPDATED ZONES AND WINTER WEATHER ADVISORIES WILL BE ISSUED SHORTLY.
&&
.PREV DISCUSSION...
/ISSUED 951 PM EST TUE MAR 6 2007/
SHORT TERM /REST OF TONIGHT/...
MAIN CHANGES NOTED IN THE MODELS THIS EVENING WAS A WEDGE OF
COLDER AIR REMAINING IN PLACE THROUGH WEDNESDAY EVENING EAST OF
THE BLUE RIDGE AND STRONGER H7/H5 FRONTOGENETIC FORCING FROM LOWER
SOUTHERN MD WESTWARD TO NORTHERN PORTIONS OF THE CENTRAL SHENANDOAH
VALLEY FROM 12Z WEDNESDAY THROUGH 00Z THURSDAY. RIGHT ENTRANCE
REGION OF THE JET WAS NOTED TO BE FURTHER SOUTH ON THE 18Z GFS
RUN. 15Z SREF ENSEMBLES SUPPORT COLDER TEMPERATURES EAST OF THE BLUE
RIDGE. WILL THEREFORE EXTEND SNOW ADVISORY SOUTH TO A LINE ROUGHLY
FROM SOUTHERN PAGE COUNTY VA TO ST MARYS COUNTY MD. LOWERED HIGH
TEMPERATURES ACROSS THIS AREA DUE TO STRONGER COLD AIR DAMMING AS WELL.
UPDATED ZONES AND WINTER WEATHER ADVISORIES WILL BE ISSUED SHORTLY.
PREV DISCUSSION...
/ISSUED 242 PM EST TUE MAR 6 2007/
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES OVR LWR MI ATTM...W/ A RDG XTNDG ACRS CWFA. HWVR...FAST UPR
FLOW /H3 JET STREAK OVR PA/ WL KEEP SYSTMS MVG...AND THE SFC HIPRES
WL BE OFFSHR BY 12Z. WK LOPRES IN WAKE OF SAID HIGH WL BE THE BIG WX
FEATURE IN THE SHORT TERM.
TEMPS ACRS CWFA MUCH COLDER THAN NRML...UP TO 15-20 DEG F. AMS
ATYPICALLY DRY AS WELL...SO WET BULB EFFECTS FM ANY POTENTIAL PCPN
WL COOL COLUMN FURTHER. THUS...LOOKING LIKE SNW WL BE PREDOMINANT
PTYPE ACRS MUCH OF CWFA. QSTNS TO RESOLVE WL BE WHEN AND HOW MUCH.
NAM SLOER THAN GFS THIS CYCLE...AS IT SEEMINGLY HAS BEEN MUCH OF
THIS WINTER. GIVEN FAST FLOW...WUD PREFER THE GFS SOLN OUTRIGHT FOR
THAT REASON ALONE. THEN...COMPARING INITIALIZATIONS...IT SEEMS THAT
THE GFS HAS DONE A BTTR JOB THUS FAR IN MDLG QPF. SO...IT WL BE USED
AS A BASIS FOR FCST.
TNGT WL BE BENIGN WXWISE AS HIPRES CRESTS OHD. HWVR...MID DECK MSTR
WL BE RIGHT ON ITS HEELS AS ISENTROPIC LIFT MSTNS THAT LYR. H7-5
F-VCTR CNVGNC DVLPS ALONG PTMC RIVER BY 12Z...WHICH WL ASSIST BY
PROVIDING NCSRY FORCING. THE SAME AREA WL BE IN FVRBL RRQ OF UPR
JET. THESE FACTORS SHUD OVRCOME DRY LLVL BY SUNRISE...W/ CNVGNC IN
PLACE THRU MUCH OF DAY.
LIQUID QPF APPEARS TO BE NEAR 0.10-0.20 IN. BASED ON DRIER THAN
TYPICAL RATIOS /15 OR 20 TO 1/...THAT WUD IMPLY A CPL INCHES SNW
ACCUM. BASED ON TRACK OF LOW /KY-SRN VA/...LOCATION OF RRQ OF UPR
JET...AND ORIENTATION OF MID LVL FORCING...WL GO W/ THAT SOLN...
PERHAPS LEANING A LTL CLSR TO THE 2 OR 3 INCHES. ADD THE OROGRAPHICS
TO THE PTMC HIGHLANDS...AND WE/RE INTO THE 3-6 INCH RANGE THERE.
ACRS CNTRL VA/SRN MD THO...BNDRY LYR WL BE TOO WARM. ACCUMS WL BE
CUT SNW ACCRDGLY IN RA OR RASN MIX. APPRO HEADLINES WL BE RAISED W
THIS PKG.
AS QUICK AS THE CLIPPER MVS IN IT WL MV OUT TO THE ATLC. WL LINGER
CHC POPS PAST EVE DRIVE TO BE SAFE. MSTR WL SLOWLY SCT OUT CLDS THRU
NGT.
LONG TERM /THURSDAY THROUGH TUESDAY/...
OBSERVATIONS...
500MB HEIGHT/ANOMALY NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5
DAYS INDICATES FAIRLY ZONAL FLOW ACROSS THE NORTHERN CONUS IS
TRANSITIONING TO A RIDGE ACROSS THE WESTERN CONUS...AS A TROUGH
DEVELOPS ACROSS THE EAST COAST. THIS IS OCCURRING AS THE PATTERN
ACROSS THE NORTHERN HEMISPHERE BECOMES BLOCKED. WATER VAPOR LOOP
SHOWS AN UPPER LOW CENTERED OVER MAINE...AS WEAK SHORT WAVES MOVE
INTO THE PLAINS AND OVER CALIFORNIA. 11Z SURFACE ANALYSIS PLACED A
1038MB ANTICYCLONE CENTERED ACROSS THE WESTERN GREAT LAKES. A COLD
FRONT IS BEGINNING TO STALL FROM THE PLAINS EAST THROUGH THE
CAROLINAS...AS A SECOND REINFORCING COLD FRONT SLIDES SOUTHEAST
THROUGH NEW ENGLAND AND NORTHERN PENNSYLVANIA.
MODELS...
THE 12Z NAM (WRF-NMM)/GFS/CANADIAN AND 00Z EUROPEAN/UKMET WERE
INVESTIGATED. MODELS ARE IN LINE WITH SHOWING AN ANTICYCLONE
BUILDING IN FROM THE NORTH DURING THE LATE WORK WEEK...AS THE NEW
ENGLAND TROUGH MOVES INTO THE ATLANTIC. MEDIUM RANGE GUIDANCE IS
CONSISTENT SHOWING A DUAL STREAM SYSTEM WHICH WILL AFFECT THE REGION
DURING THE WEEKEND AND EARLY NEXT WEEK. THE GFS IS SLOWER AND DEEPER
WITH THE SOUTHERN STREAM SYSTEM THAN THE EUROPEAN.
ENSEMBLE DATA...
00Z MARCH 6 GFS 500MB ENSEMBLES INDICATE A -2.5 STANDARD DEVIATION
TROUGH MOVES OFF OF NEW ENGLAND...AS FAIRLY FLAT FLOW RESUMES ACROSS
THE CONUS THROUGH THE EARLY WEEKEND. A WESTERN CANADIAN TROUGH AND
WESTERN CONUS RIDGE DEVELOP DURING THE WEEKEND...ENCOURAGING A WEAK
TROUGH TO DEVELOP ACROSS THE EAST CENTRAL CONUS EARLY NEXT WORK
WEEK. THE VARIANCE IN HEIGHTS BECOMES GREAT AFTER THE WEEKEND.
00Z MARCH 6 GFS ENSEMBLE MOS INDICATE MEAN HIGHS RISING FROM NEAR
40F THURSDAY...INTO THE MID TO UPPER 50S SUNDAY AND BEYOND. MEAN
LOWS BEGIN IN THE UPPER TEENS FRIDAY MORNING...RISING INTO THE UPPER
30S FOR THE LATE WEEKEND AND BEYOND. MEAN POPS RISE INTO THE CHANCE
CATEGORY SATURDAY INTO TUESDAY. THE GREATEST VARIANCE FOR
TEMPERATURES IS FRIDAY AND FRIDAY NIGHT. VARIANCE IS FAIRLY HIGH FOR
THE POPS SATURDAY AND BEYOND.
FORECAST RATIONALE...
HIGH PRESSURE BUILDS IN BEHIND THE CYCLONE DURING THE LATER PORTION
OF THE WEEK. AM CONCERNED THAT WHEN THE HIGH RETREATS LATE
FRIDAY...SOUTHEAST FLOW MAY ENCOURAGE ATLANTIC MARINE MOISTURE TO
INVADE IN THE FORM OF LOW CLOUDS.
THE NEXT DUAL STREAM SYSTEM APPEARS TO APPROACH THE REGION DURING
THE WEEKEND...BRINGING THE NEXT OPPORTUNITY FOR PRECIPITATION. THERE
ARE STILL SOME DIFFERENCES ON TRACK AND STRENGTH. HAVE KEPT SILENT
20 POPS IN AFTER SUNDAY UNTIL MODELS RESOLVE THEIR DIFFERENCES.
AVIATION /20Z-18Z/...
THRU MDNGT WX IS VFR/LGT WINDS. XPCT TO SEE CLDS ON INCRS OVRNGT.
LGT SN IS XPCTD TO BEGIN ARND 09Z MRB...10Z AT MAJOR AIRPORTS.
VSBYS/CIGS XPCTD TO DROP RAPIDLY 11-12Z WED. XCPTN LOOKS TO BE
CHO...WHICH IS FAR ENUF S THAT PCPN WL LKLY MIX W/ RA BY MID MRNG.
MARINE...
WL HANG ONTO SCA FOR A FEW HRS THIS EVNG...THEN L/V AS HIPRES
BUILDS. CLIPPER WL PROVIDE SOME SNW...W/ REDUCED VSBYS WED. WNDS
LIKELY NOT SIGNIFICANTLY AFFECTED BY THIS SYSTM.
12Z ETA/GFS MOS AT THOMAS POINT INDICATE SUSTAINED WINDS MAY BE IN
SMALL CRAFT CRITERIA THURSDAY NIGHT. 12Z NAM/GFS PROXIMITY FORECAST
SOUNDINGS INDICATE NO ADDITIONAL WIND GUST POTENTIAL THURSDAY NIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SNOW ADVISORY FROM 5 AM TO 7 PM EST WEDNESDAY FOR DCZ001.
MD...SNOW ADVISORY FROM 5 AM TO 7 PM EST WEDNESDAY FOR MDZ003>007-
009>011-013-014-502.
SNOW ADVISORY FROM 7 AM TO 7 PM EST WEDNESDAY FOR MDZ016>018.
HEAVY SNOW WARNING FROM 5 AM TO 7 PM EST WEDNESDAY FOR MDZ501.
VA...SNOW ADVISORY FROM 5 AM TO 7 PM EST WEDNESDAY FOR VAZ027-028-
030-031-042-052>054.
SNOW ADVISORY FROM 7 AM TO 7 PM EST WEDNESDAY FOR VAZ021-029-
040-041-051-055-057.
WV...SNOW ADVISORY FROM 5 AM TO 7 PM EST WEDNESDAY FOR WVZ050>053-
055-502-504.
SNOW ADVISORY FROM 7 AM TO 7 PM EST WEDNESDAY FOR WVZ054.
HEAVY SNOW WARNING FROM 5 AM TO 7 PM EST WEDNESDAY FOR WVZ501-
503.
MARINE...NONE.
&&
SHORT TERM...SMITHHazardous weather outlook, Mar 6, 10:04 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1004 PM EST TUE MAR 6 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1004 PM EST TUE MAR 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...OVERNIGHT AND EARLY WEDNESDAY MORNING
A STRONG CLIPPER TYPE WEATHER SYSTEM WILL DIVE SOUTHEAST FROM THE
GREAT LAKES...BRINGING SNOW TO THE REGION BEGINNING LATE
TONIGHT...FROM NORTHWEST TO SOUTHEAST.
A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE NORTHERN POTOMAC
HIGHLANDS OF WESTERN MARYLAND AND A PORTION OF THE EASTERN WEST
VIRGINIA PANHANDLE. A SNOW ADVISORY HAS BEEN ISSUED FOR THE
REMAINING OUTLOOK AREA...EXCEPT FOR THE CHARLOTTESVILLE AND
WAYNESBORO AREAS.
PLEASE SEE OUR WINTER WEATHER MESSAGE FOR EXPECTED SNOW AMOUNTS AND
TIMING OF THIS SYSTEM (WBCWSWLWX).
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER WEATHER HEADLINES REMAIN IN PLACE ON WEDNESDAY ACROSS MOST OF
THE AREA FOR LIGHT TO MODERATE SNOWFALL. PLEASE SEE OUR WINTER
WEATHER MESSAGE FOR EXPECTED SNOW AMOUNTS AND TIMING OF THIS SYSTEM
(WBCWSWLWX).
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
REQUESTED TO FORWARD ANY SNOW AMOUNTS TO THE WEATHER FORECAST
OFFICE.
JB
Winter Storm, Extreme Western Allegany
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Trained Spotters reported between 6 and 10 inches of snow.
Winter Storm, Washington
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Trained Spotters reported between 3 and 7 inches of snow.
Winter Weather, Carroll
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Emergency Management Officials reported between 1 and 2 inches of snow across Carroll County.
Winter Weather, Charles
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Charles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Trained Spotters reported between 1 and 2 inches of snow across Charles County.
Winter Weather, Frederick
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Trained Spotters reported between 2 and 5 inches of snow across Frederick County.
Winter Weather, Harford
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Harford forecast zone
- Reported by
- Emergency Manager
Emergency Management Officials reported between 1 and 3 inches of snow across Harford County.
Winter Weather, Howard
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Howard forecast zone
- Reported by
- Amateur Radio
Amateur Radio Operators reported between 1 and 2 inches of snow across Howard County.
Winter Weather, Montgomery
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Amateur Radio
Trained Spotters reported between 1 and 2 inches of snow across Montgomery County.
Winter Weather, Northern Baltimore
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
A Broadcast Meteorologist reported between 1 and 2 inches of snow across Northern Baltimore County.
Winter Weather, Southern Baltimore
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
A Broadcast Meteorologist reported between 1 and 2 inches of snow across the City of Baltimore.
Winter Storm, Central and Eastern Allegany
- When
- March 7, 12:00 AM EST to 7:00 PM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Trained Spotters reported between 6 and 10 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, March 7, 20072 deaths · 1 injured · 21 events
- Winter Weather in Delaware, March 7, 200713 injured · 4 events
- Winter Weather in Pennsylvania, March 7, 20073 injured · 10 events
- Winter Storm and Winter Weather in West Virginia, March 7, 20079 events
- Winter Weather in Virginia, March 7, 20076 events
- Winter Weather in Maryland, March 7, 20075 events
- Winter Weather in West Virginia, March 7, 20075 events
- Winter Weather in Maryland, March 7, 20075 events
- Heavy Snow in Pennsylvania, March 7, 20074 events
- Blizzard in Alaska, March 7 to 9, 20073 events
- Blizzard in Alaska, March 7 to 8, 20072 events
- Heavy Snow in Pennsylvania, March 7, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18630, 18631, 18632, 18633, 18634, 18635, 18636, 18637, 18638, 18639, 23046.